Thunderstorm Wind, Finney
- When
- June 30, 9:54 PM CST
- Where
- Finney County, 0.88 mi NE of (Gck)garden City Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.940, -100.720
A weak surface front and the approach of an upper level short wave trough combined to initiate thunderstorm development, a few which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak surface front and the approach of an upper level short wave trough combined to initiate thunderstorm development, a few which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 30, 5:11 PM CST, 4 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 611 PM CDT Sat Jun 30 2018 ...Updated Aviation... .SHORT TERM...(This evening through Sunday) Issued at 152 PM CDT Sat Jun 30 2018 The latest models early this afternoon continues to suggest the warm mid level temperatures will limit the chances for convection early this evening along a surface boundary that will be located near the Colorado border and northwest Kansas. Will however continue with 15 to 20 percent chance for thunderstorms in this area between 6 pm and 9 pm to cover the potential for a few evening storms along this boundary. The better chances for convection overnight will be from 9 pm and 4 am as an upper level trough crosses western Kansas. 850mb warm air advection and 0-1km forcing will both be improving ahead of this upper level trough. Downdraft cape and model soundings suggesting strong gusty winds will be possible with these storms overnight. Quarter hail also can not be ruled out early tonight. By early Sunday morning an area of high pressure will begin to build into western Kansas as the cold front moves across Oklahoma and eastern Kansas. Based on the clearing skies expected during the day and 850mb temperatures forecast at 18z Sunday and 00z Monday it appears the highs Sunday afternoon will be mainly in the mid 80s. The exception will be in portions of south central Kansas where highs could reach the upper 80s. .LONG TERM...(Sunday night through Saturday) Issued at 152 PM CDT Sat Jun 30 2018 Westerly downslope flow on Monday will become more southwesterly through mid week as an upper level trough begins to establish itself along the coast of California and an upper high moves westward across the eastern United States. The latest forecast warming trend in the 850mb to 700mb level early in the week across western Kansas continues to support highs rebounding back into the 90s on Monday with 95 to 100 degree highs still looking likely Tuesday through at least mid week. Several subtle waves will be embedded in the developing southwest flow early in the week which may result in a slight chance for storms Monday night but Tuesday through mid week any thunderstorms that may develop late day and early in the evening appears to stay west of the Colorado border. Warm and dry conditions are expected to continue through late week as a west to east upper level ridge axis builds into the central Plains. Weak flow aloft will continue to favor any late day/evening convection to stay west of Colorado. Highs will be in the 90s but with some higher dew points returning the afternoon heat index readings could easily climb into the 100 to 103 degree range late week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 609 PM CDT Sat Jun 30 2018 VCTS or TSRA possible for all TAF sites from 02Z-06Z. Best chance of thunderstorms looks to affect HYS from 03Z-07Z. Cloud ceilings should come up by 12Z and gradually clear through the rest of the TAF time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 88 66 93 / 60 10 10 10 GCK 62 86 65 93 / 50 0 10 10 EHA 62 85 66 94 / 30 10 10 20 LBL 66 86 66 94 / 40 10 10 10 HYS 64 87 64 93 / 70 0 0 20 P28 71 89 69 94 / 60 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 348 AM CDT Sat Jun 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-010900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Sat Jun 30 2018 /248 AM MDT Sat Jun 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across central and portions of southwest Kansas late this afternoon through this evening. The main threat will be quarter to golf ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Lightning: Elevated risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Isolated to widely scattered thunderstorms will be possible across southwest Kansas late Monday afternoon through Monday evening. There is a marginal risk for severe weather. Days 2-7 Hazards ---------------- * Sunday No hazards. * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Excessive heat: Limited risk - Fire weather: Elevated risk * Friday - Excessive heat: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late afternoon through the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT SAT JUN 30 2018
KSZ090-302330-
Barber KS-
525 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
630 PM CDT...
At 525 PM CDT, the public reported strong thunderstorms along a line
extending from near Alva to 3 miles west of Burlington to 2 miles
northeast of Great Salt Plains Lake. Movement was north at 20 mph.
Reports of 50 to 55 mph winds have been recorded in Alva and
Cherokee Oklahoma.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton.
LAT...LON 3700 9872 3712 9872 3739 9836 3738 9835
3700 9835
TIME...MOT...LOC 2225Z 186DEG 18KT 3678 9865 3689 9848 3675 9816
TATROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST MEDICINE LODGE ASOS SIT 37.28N 98.55W
06/30/2018 M52 MPH BARBER KS ASOS
ASOS STATION P28, MEDICINE LODGE ASOS SITE.
&&
GTSpecial Weather Statement National Weather Service Dodge City KS 922 PM CDT SAT JUN 30 2018 KSZ043-044-010315- Lane KS-Scott KS- 922 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES UNTIL 1015 PM CDT... At 922 PM CDT, Doppler radar was tracking thunderstorm outflow winds 8 miles west of Scott State Lake, moving east at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc, Shallow Water, Manning, Amy and Shields. LAT...LON 3870 10044 3827 10042 3827 10112 3870 10113 TIME...MOT...LOC 0222Z 284DEG 26KT 3867 10107 TATRO
Special Weather Statement National Weather Service Dodge City KS 1017 PM CDT SAT JUN 30 2018 KSZ043>045-010415- Lane KS-Scott KS-Ness KS- 1017 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS...SOUTHEASTERN SCOTT AND LANE COUNTIES UNTIL 1115 PM CDT... At 1017 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northwest of Pendennis to 3 miles south of Amy. Movement was east at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Dighton, Ransom, Utica, Alamota, Beeler, Pendennis, Amy, Shields and Arnold. LAT...LON 3869 9988 3827 9997 3827 10074 3870 10052 TIME...MOT...LOC 0317Z 272DEG 27KT 3877 10041 3843 10062 TATRO
The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 03:53 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770012, 770013, 770014.